Funnel Cloud, Lake of the Woods
- When
- June 23, 2:02 PM CST
- Where
- Lake of the Woods County, 0.69 mi N of Carp
- Reported by
- Law Enforcement
- Coordinates
- 48.510, -94.650
An officer reported that a funnel came about halfway down before it dissipated.
A law enforcement officer out on patrol noticed a funnel cloud near Carp.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A law enforcement officer out on patrol noticed a funnel cloud near Carp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 12:02 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 102 PM CDT Sat Jun 23 2018 .UPDATE... Issued at 102 PM CDT Sat Jun 23 2018 More showers and thunderstorms have developed along a boundary extending from near Mayville to New Rockford. Bumped up POPs in this area. Will have to keep a close eye on things as with low level instability and strong sfc vorticity, the non-supercell tornado parameter on the SPC meso page has been climbing up to 3. Can't rule out a stray funnel or landspout, but the saving grace may be the storms quickly becoming outflow dominant, so if anything does spin up it will be very short lived. For now will monitor closely. && .SHORT TERM...(Today and tonight) Issued at 313 AM CDT Sat Jun 23 2018 Activity on radar is finally starting to dry up. There has been a little deeper moisture over the central Dakotas and up around the Lake of the Woods. A weak low level jet has been focusing into the activity that has been weakening in the Cando ND area. Overall what little shower activity left over the FA will likely be gone in the next hour or so. Generally expecting today to start out like yesterday, a mix of sun and clouds. With daytime heating, shower and thunderstorm activity will once again start to pick up, especially by afternoon and evening. The most favored areas for today will be over southeast ND (closer to the 500mb low) and the Lake of the Woods region (near a weak convergent surface boundary). CAPE values will be similar to yesterday (mainly 500-1000 J/kg) while effective shear stays weak. So this will yield the pulse type storms again, on the non severe side. Highs warmed more than expected yesterday, so will stay on the higher side of high temp guidance today. Minimal low level jet energy around tonight, so most shower and thunderstorm activity should wane with loss of heating. However, with the proximity of the 500mb low, isolated activity will continue after sunset. .LONG TERM...(Sunday through Friday) Issued at 313 AM CDT Sat Jun 23 2018 Sun through Tue...This period will feature upper low propagating to the east along a tract from the northern high plains to northeast Mn by late Tue. CAPE values will be highest from the southern valley into west central Minnesota but the lack of shear and defined surface features should provide scattered non severe thunder chances buoyed by daytime heating principally Sun afternoon into the evening. The same type of action could very well be repeated for Mon before the low heads well east on Tue, reducing the POP chances during that time. High temps will drop closer to seasonal levels, from the mid 70s to low 80s. Wed through Fri...Zonal flow will predominate during this time, and although a shortwave could pass through this regime once or twice, we expect this to be a mainly dry period. Flow will turn SW once again perhaps as early as Fri with the ECMWF, a bit later if you believe the GFS. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 102 PM CDT Sat Jun 23 2018 All sites are VFR, with scattered showers and thunderstorms developing across the entire forecast area. Continued trend of VCTS at all the TAF sites, and think ceilings will stay over 5000 ft. The storms are pretty scattered so will reserve prevailing thunder mention for any amendments. The convective activity will continue for much of the afternoon before tapering off in early evening. Most sites will be VFR overnight, although some MVFR clouds will move into the KDVL area towards morning. Winds direction will be pretty variable this afternoon with boundaries and convection nearby, but speeds will be mostly below 12 kts. More steady direction out of the east by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 357 AM CDT Sat Jun 23 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 357 AM CDT Sat Jun 23 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, however there will be slightly better chances across southeast North Dakota and across northwest Minnesota. These storms will be slow moving, so locally heavy rain is also possible. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 227 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 funnel cloud. Local standard time, as filed.
An officer reported that a funnel came about halfway down before it dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752068.